Thunderstorm Wind, Yell
- When
- July 9, 11:51 AM CST
- Where
- Yell County, 2.36 mi SSE of Havana
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.090, -93.500
Trees and power lines were knocked down.
On the 9th, storms were in the forecast locally. The event got kickstarted during the wee hours from Nebraska into Kansas, and a lot of wind damage was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
On the 9th, storms were in the forecast locally. The event got kickstarted during the wee hours from Nebraska into Kansas, and a lot of wind damage was reported. However, there was a loss of intensity by the time the fireworks reached northwest Arkansas before lunchtime. Instances of severe weather were few from western into central sections of the state.
Trees were downed just southeast of Havana (Yell County), and at Furlow (Lonoke County). A 56 mph gust was measured at the Little Rock Air Force Base (Pulaski County).
One to two inches of rain fell in spots, and it came down quickly. North Little Rock (Pulaski County) received 1.64 inches of rain. There were spotty high water issues in the Little Rock (Pulaski County) area. For example, vehicles exiting Highway 67/167 at McCain Boulevard were met with flooding along Warden Road. This caused a slowdown, and cars backed up onto the freeway.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 9, 5:39 AM CST, 6 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service Little Rock AR 639 AM CDT Thu Jul 9 2020 .UPDATE... Updated to include the 12z aviation discussion. .AVIATION... VFR conds are prevailing this morning at all terminals except KPBF and KADF, there a mix of IFR/LIFR conds are presently ongoing. Conds will improve to MVFR/VFR later this morning. SHRA/TSRA will increase in coverage over central and Srn terminals today. An additional complex of SHRA/TSRA will move across the state from NW to SE late this morning into the afternoon. Conds outside of areas of precipitation should remain VFR with MVFR CIGs/VIS at locations experiencing SHRA/TSRA. && .PREV DISCUSSION...(ISSUED 355 AM CDT Thu Jul 9 2020) SHORT TERM...Today Through Friday Quiet weather was ongoing across the CWA this morning with only a few clouds noted. This however was not the case over portions of the Nrn Plains, were a well defined MCS was in progress moving clockwise around the periphery of a large scale ridge centered over the Srn Rockies. This MCS will continue to pinwheel around the upper high this morning and track SEwrd within NWrly flow. The convective activity is expected to diminish in intensity and coverage somewhat during the early morning hours as it reaches NWrn AR. Additional precipitation is expected to develop today along an axis extending NW to SE across NW, C, and SErn portions of the state. Hi-Res CAM guidance continue resolve weak forcing for ascent along this well defined theta E axis. During the day today, the remnants of the MCS is progged to drop into C/W-C AR. The combination of the moisture axis coupled with the remains of the MCS will bring greater PoP chances in the form of widespread showers and thunderstorms to areas that have remained fairly dry over the last couple of days. Overall, SWrn sections of the state look the remain the driest, which should be welcome after several days of heavy rainfall across this portion of the state. Convection should diminish shortly after sunset this evening. Upper flow will remain highly amplified, with NW flow noted over AR over the next week. This flow regime will be favorable to passing upper level disturbances interacting with abundant low level moisture to trigger showers and thunderstorms nearly each day across the region. In some cases, MCS's are expected to develop. If MCS's do develop, strong damaging winds will be the primary thunderstorm hazard. Temperatures will be on a slow uptick as surface high pressure approaches the region. High temperatures should reach the mid 90s by Friday. Heat indices will range from about 100 to 105 degrees. A few locations may briefly exceed these values, however with scattered showers and thunderstorms possible each day, confidence is not high that values exceeding 105 will last for too long. Thus, held off on heat advisory advisory headlines for now on Friday. Either way, conditions will be hot and humid thanks to surface SWrly flow straight off the Gulf of Mexico. LONG TERM...Saturday Through Wednesday At the beginning of the period, the longwave pattern will feature a ridge centered over the southern Rockies, with troughing over the eastern seaboard. At the surface, a frontal boundary, or remnants of a boundary, will be over Arkansas. As a disturbances moves around the periphery of the ridge, it will interact with the boundary and allow for isolated/scattered showers and storms through the weekend. Appreciable moisture, however, will shut off by the beginning of the work week, as the aforementioned ridge expands and drifts eastward. The remnant boundary will dissipate or be pushed back to the north. So, this being said, you know what that means... Southerly flow will keep Gulf moisture moving into the region. The combination of heat associated with the ridge and high humidity will create dangerous heat indices, and this will necessitate a continuation of any heat-related headlines. While the ridge will make for hot weather and rather uncomfortable conditions, this warmth is not what I would call "record-breaking". Sure, we may see a stray record max or high min here and there, but by and large, the records for most longer term stations in Arkansas show max records mostly in the 105-115 range next week, and high mins in the upper 70s to lower/mid 80s. I wouldn't totally rule out a triple-digit reading here or there (particularly in the west), but widespread 100s seem unlikely just yet. && .LZK Watches/Warnings/Advisories...NONE. && Aviation...JONES
Hazardous Weather Outlook National Weather Service Little Rock AR 358 AM CDT Thu Jul 9 2020 ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-101000- Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone- Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne- Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry- Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike- Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland- Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew- 358 AM CDT Thu Jul 9 2020 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will be possible through this afternoon and early evening. While the overall threat for severe weather should remain low...a few strong to briefly severe thunderstorms could be seen. Locally heavy rainfall and gusty winds will be the main threats with the strongest storms. .DAYS TWO THROUGH SEVEN...Friday Through Wednesday Chances for showers and thunderstorms will continue into the weekend...with the best chances during the afternoon heating each day. While the overall threat for severe weather will remain low...any thunderstorm could become briefly strong...with gusty winds the primary threat. Locally heavy rainfall could also be seen with these showers and thunderstorms as well. Temperatures will be gradually warming throughout the weekend into the upcoming work week. Heat index values will also be increasing over time...with heat index values approaching and potentially exceeding 100 degrees. Heat index values may even warm to or above 105 degrees for some areas...especially by this weekend. .Spotter Information Statement... Spotter activation will not be needed. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk. 230/57
Special Weather Statement National Weather Service Little Rock AR 1020 AM CDT Thu Jul 9 2020 ARZ025-033-034-091545- White AR-Woodruff AR-Jackson AR- 1020 AM CDT Thu Jul 9 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WOODRUFF... SOUTHWESTERN JACKSON AND NORTHEASTERN WHITE COUNTIES UNTIL 1045 AM CDT... At 1020 AM CDT, Doppler radar was tracking a strong thunderstorm over Judsonia, or near Searcy, moving east at 15 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Searcy... Augusta... Bald Knob... Judsonia... Kensett... Russell... Hurricane Lake WMA... Steprock... Bradford... Providence... Heffington... Possum Grape... Worden... Denmark... Sunnydale... Velvet Ridge... Plainview in White County... LAT...LON 3524 9174 3550 9174 3550 9135 3517 9134 TIME...MOT...LOC 1520Z 275DEG 13KT 3531 9167 53
Special Weather Statement
National Weather Service Little Rock AR
1135 AM CDT Thu Jul 9 2020
ARZ045-091700-
Lonoke AR-
1135 AM CDT Thu Jul 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LONOKE COUNTY UNTIL
NOON CDT...
At 1134 AM CDT, Doppler radar was tracking a strong thunderstorm over
Austin in Lonoke County, or near Cabot, moving southeast at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Cabot... Ward...
Austin in Lonoke County... Old Austin...
Sylvania... Butlerville...
Woodlawn...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding, especially since the storm is moving slowly. Do
not drive your vehicle through flooded roadways.
&&
LAT...LON 3487 9188 3501 9203 3505 9198 3504 9195
3505 9193 3503 9190 3503 9189 3502 9188
3503 9183 3502 9180 3497 9180
TIME...MOT...LOC 1634Z 300DEG 6KT 3501 9197
53Special Weather Statement
National Weather Service Little Rock AR
1145 AM CDT Thu Jul 9 2020
ARZ004-005-091715-
Baxter AR-Marion AR-
1145 AM CDT Thu Jul 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MARION AND CENTRAL
BAXTER COUNTIES UNTIL 1215 PM CDT...
At 1145 AM CDT, Doppler radar was tracking a strong thunderstorm over
Cartney, or 9 miles south of Mountain Home, moving east at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Norfork... Salesville...
Briarcliff... Advance...
Norfork Dam... Cartney...
Shipp... Herron...
Lion Hill... Buffalo City...
Buford... Lone Rock...
Push Mountian... Norfork Lake...
LAT...LON 3627 9218 3606 9226 3606 9230 3604 9231
3617 9251 3628 9245
TIME...MOT...LOC 1645Z 287DEG 7KT 3620 9242
53Special Weather Statement
National Weather Service Little Rock AR
1232 PM CDT Thu Jul 9 2020
ARZ021-022-030-031-037>039-041-091815-
Pope AR-Johnson AR-Perry AR-Scott AR-Logan AR-Yell AR-Conway AR-
Montgomery AR-
1232 PM CDT Thu Jul 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LOGAN...WESTERN PERRY...
SOUTHEASTERN JOHNSON...SOUTHWESTERN CONWAY...EAST CENTRAL SCOTT...
YELL...NORTH CENTRAL MONTGOMERY AND SOUTHERN POPE COUNTIES UNTIL 115
PM CDT...
At 1231 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Dardanelle to near Danville to near
Stonehouse Recreation Area. Movement was southeast at 40 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Russellville... Danville...
Dardanelle... Atkins...
Pottsville... Lamar...
Ola... London...
Oppelo... Knoxville...
Adona... Blue Mountain...
Sequoya Park... Lake Dardanelle State Park...
Petit Jean River WMA... Midway in Logan County...
Mosley... Taral...
Holman... Stonehouse Recreation Area...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
central and western Arkansas.
LAT...LON 3523 9361 3553 9336 3511 9275 3484 9312
3477 9336 3477 9339 3476 9340 3471 9357
3510 9389
TIME...MOT...LOC 1731Z 313DEG 34KT 3530 9320 3511 9346 3502 9376
65Special Weather Statement
National Weather Service Little Rock AR
1251 PM CDT Thu Jul 9 2020
ARZ004-013-091830-
Marion AR-Searcy AR-
1251 PM CDT Thu Jul 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR SEARCY AND SOUTHWESTERN MARION
COUNTIES UNTIL 130 PM CDT...
At 1251 PM CDT, Doppler radar was tracking a strong thunderstorm over
Duff, or 8 miles northwest of Marshall, moving east at 30 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Marshall... Thola...
Marsena... Duff...
Point Peter... Maumee...
Eula... Elberta...
Watts... Leslie...
St. Joe... Pindall...
Gilbert... Zach...
Canaan... Morning Star...
Silver Hill... Maumee Crossing...
Landis... Woolum Recreation Area...
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
north central Arkansas.
LAT...LON 3615 9288 3607 9242 3579 9243 3579 9263
3578 9263 3588 9294
TIME...MOT...LOC 1751Z 285DEG 26KT 3600 9273
65The Western Arkansas radar (KSRX), 81 km away, was scanning. The volume nearest the first event began at 17:51 UTC.
2 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Trees and power lines were knocked down.
Social media showed a video of a large mature tree being blown over on an evening news segment.
The public reported standing water on US-67/167 and this was confirmed with traffic camera footage.
Social media had a report of street flooding at Hawthorne Road, just south of Murray Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900645, 900646, 900647, 900648.